Hail, Okeechobee
- When
- August 16, 5:25 PM EST
- Where
- Okeechobee County, Basinger
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 27.383, -81.033
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 16, 12:47 PM EST, 4 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 147 PM EDT MON AUG 16 2004 .DISCUSSION... TONIGHT...SHOWERS/STORMS VERY SLOW TO GET GOING TODAY COMPARED TO YESTERDAY. THERE IS EVIDENTLY SOME SUBSIDENCE GOING ON AND WIND FIELDS/LOW LEVEL CONVERGENCE ARE VERY WEAK. EXPECT THAT THIS WILL KEEP EARLY EVENING COVERAGE CONSIDERABLY LESS THAN YESTERDAY...LOW SCATTERED POPS INTERIOR AND SLIGHT CHANCE COAST. TUESDAY AND WEDNESDAY...SURFACE RIDGE AXIS AND A BUILDING 500MB HIGH OVER CENTRAL FLORIDA WILL PRODUCE A WEAK PRESSURE FIELD ACROSS THE AREA. THIS WILL ALLOW FOR SEA BREEZE FORMATION LATE MORNING/EARLY AFTERNOON ALONG THE COAST AND INLAND PENETRATION DURING THE AFTERNOON. EAST AND WEST COAST SEA BREEZES MEETING OVER THE INTERIOR WILL TRIGGER MID/LATE AFTERNOON LIGHTNING STORMS FROM LAKE OKEECHOBEE TO LAKE MONROE IN NORTHWEST VOLUSIA WITH BEST CONVERGENCE FROM LAKE COUNTY TO LAKE OKEECHOBEE. STEERING LEVEL WINDS INDICATE THAT THE STORMS SHOULD BE PUSHED SLOWLY SOUTH/SOUTHEAST. HIGH LAYER MOISTURE AND SLOW MOVING STORMS MAY LEAD TO BRIEF PERIODS OF LOCALIZE MODERATE/HEAVY RAINFALL. LATEST GFS/MAV POPS FOR TUESDAY LOOK TOO HIGH...HIGH 50S TO 60 PERCENT FOR MOST OF THE CWA. 12Z ETA MORE CONSERVATIVE WITH POPS AROUND 40 PERCENT FOR THE SAME AREA. THE ONLY AREA THAT WOULD EXPERIENCE HIGH END SCATTERED POPS OVER THE INTERIOR WHERE THE BEST SEA BREEZE COLLISION SHOULD OCCUR. WILL BUMP THE INTERIOR POPS TO 50 PERCENT WHICH STILL KEEPS SCATTERED WORDING IN THE FINAL PRODUCT. ONSHORE WINDS WILL KEEP OVERNIGHT TEMPS ALONG THE COAST A DEGREE OR TWO ABOVE THEIR CLIMO VALUES AND HOLD AFTERNOON TEMPS AT OR A DEGREE OR TWO BELOW CLIMO DEPENDING ON HOW EARLY THE SEA BREEZES FORM EACH DAY. THURSDAY THROUGH SATURDAY...LATEST GFS RUN BACKS OFF ON SHUNTING THE THE SURFACE RIDGE TO THE SOUTH AND KEEPS THE SURFACE RIDGE AXIS AND UPPER LEVEL HIGH OVER THE CENTRAL PORTION OF THE STATE. EXPECT A RATHER MOIST AND LIGHT WIND FIELD PATTERN THROUGH AT LEAST SATURDAY WITH DAILY SEA BREEZES FORMING...PUSHING INLAND AND COLLIDING OVER THE INTERIOR PORTIONS OF CENTRAL FLORIDA. CLIMO DAILY RAIN PROBABILITIES OVER THE INTERIOR WITH SCATTERED AFTERNOON STORMS BECOMING AND ISOLATED EARLY EVENING. EXPECT LATE NIGHT/EARLY MORNING COASTAL CONVERGENT SHOWERS FOLLOWED BY SEA BREEZE INDUCED RAIN SHOWERS/LIGHTNING STORMS LATE MORNING/EARLY AFTERNOON FOR THE COASTAL COUNTIES. SUNDAY AND MONDAY...SURFACE RIDGE AXIS SLIDES SOUTH TO THE FLORIDA STRAITS. BOTH SURFACE AND STEERING WINDS VEER TO THE SOUTHWEST MONDAY WHICH WILL PUSH THE WEATHER TO THE COASTAL COUNTIES AND ADJACENT COASTAL WATERS. TEMPERATURES SHOULD STAY AROUND THEIR CLIMO VALUES MONDAY. && .MARINE...SURFACE RIDGE AXIS WILL REMAIN OVER...OR SLIDE NORTH...OF THE COASTAL WATERS TUESDAY THROUGH SATURDAY. EXPECT LIGHT TO MODERATE EAST TO SOUTHEAST FLOW THROUGH SATURDAY. SEAS GENERALLY 3 FEET OR LESS. && .PRELIMINARY POINT TEMPS/POPS... DAB 75 87 74 87 / 20 40 20 30 MCO 74 90 74 90 / 20 50 20 40 MLB 75 87 75 87 / 20 30 20 30 VRB 74 87 74 87 / 20 30 20 30 && .MLB WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LASCODY LONG TERM...WIMMER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 600 AM EDT MON AUG 16 2004 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 161900- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 600 AM EDT MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT: ...THUNDERSTORM IMPACT... DRIER AIR MOVING IN ALOFT WILL REDUCE STORM COVERAGE TODAY BUT LOW LEVEL MOISTURE REMAINS IN PLACE AND STRONG HEATING THIS MORNING WILL DESTABILIZE THE ATMOSPHERE. STORMS TODAY WILL BE CAPABLE OF PRODUCING FREQUENT TO EXCESSIVE LIGHTNING STRIKES AND GUSTY WINDS NEAR 40 MPH. A FEW STORMS MAY PRODUCE DAMAGING WIND GUSTS NEAR 60 MPH. STORM MOVEMENT WILL BE SLOW AND RATHER ERRATIC. STEERING FLOW IS FORECAST TO PUSH THE STORMS TOWARD THE EAST OR SOUTHEAST BUT STORMS THAT FORM ALONG BOUNDARIES...SUCH AS THE EAST COAST SEA BREEZE...COULD MOVE SOUTHWARD. ...FLOOD IMPACT... WEAK STEERING FLOW WILL PRODUCE SLOWER MOVING STORMS THAN WE HAVE SEEN THE LAST FEW DAYS. ALTHOUGH STORM COVERAGE WILL BE LESS... LOCALIZED AMOUNTS OF 2 TO 3 INCHES WILL AGAIN BE POSSIBLE. MANY LOCATIONS HAVE RECEIVED SEVERAL INCHES OF RAIN THE LAST FEW DAYS AND ARE THEREFORE MORE VULNERABLE TO TEMPORARY FLOODING OF SOME ROADWAYS...LOW LYING AND POOR DRAINAGE AREAS. ...MARINE THUNDERSTORM GUST IMPACT... ISOLATED STORMS CAPABLE OF PRODUCING 34 KNOTS MAY AFFECT THE INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS. ...WATERSPOUT IMPACT... PLENTIFUL LOW LEVEL MOISTURE AND LIGHT WINDS WILL RESULT IN A THREAT OF WATERSPOUTS THIS MORNING AND EARLY THIS AFTERNOON ALONG DEVELOPING CLOUD LINES IN THE INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY: HIGH PRESSURE WILL BUILD OVER THE WESTERN ATLANTIC...SIGNALING A CHANGE IN THE OVERALL PATTERN. SCATTERED LIGHTNING STORMS CAN BE EXPECTED TO FORM EACH DAY JUST INLAND FROM THE COAST...PUSHING WEST INTO INTERIOR COUNTIES EACH AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NECESSARY. KELLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 325 PM EDT MON AUG 16 2004 FLZ147-161945- NORTHERN BREVARD COUNTY- 325 PM EDT MON AUG 16 2004 ...STRONG STORM OVER NORTHERN BREVARD COUNTY... AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS TO 40 MPH...NORTHWEST OF MIMS...MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL ALSO PRODUCE HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES. IF THIS STORM APPROACHES YOUR AREA...MOVE INDOORS AWAY FROM WINDOWS. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 533 PM EDT MON AUG 16 2004 FLZ045-162200- ORANGE- 533 PM EDT MON AUG 16 2004 ...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER SOUTHERN ORANGE COUNTY... AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WIND GUSTS UP TO 50 MPH NEAR ORLANDO INTERNATIONAL AIRPORT...MOVING SOUTHWEST AT 10 MPH. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS INCLUDE ORLANDO INTERNATIONAL AIRPORT...PINE CASTLE...BELLE ISLE AND SEA WORLD AND BUENA VENTURA LAKES. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 554 PM EDT MON AUG 16 2004 FLZ045-053-162215- ORANGE-OSCEOLA- 554 PM EDT MON AUG 16 2004 ...STRONG STORMS WEST OF ORLANDO INTERNATIONAL AIRPORT TO KISSIMEE... AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS UP TO 50 MPH WEST OF ORLANDO INTERNATIONAL AIRPORT TO KISSIMEE...BUILDING TO THE SOUTHWEST. THESE STORMS WILL ALSO PRODUCE VERY HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES AND DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS INCLUDE BUENA VENTURA LAKES TO KISSIMEE. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 606 PM EDT MON AUG 16 2004 FLZ058-162230- OKEECHOBEE- 606 PM EDT MON AUG 16 2004 ...STRONG STORM OVER CENTRAL OKEECHOBEE COUNTY... AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WIND GUSTS UP TO 50 MPH NEAR BASINGER...MOVING WEST AT 10 MPH. THIS STORM WILL ALSO PRODUCE VERY HEAVY RAINFALL AMOUNTS WITH 1 TO 2 INCHES POSSIBLE. FREQUENT LIGHTNING WILL ALSO ACCOMPANY THIS STORM. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. 15
The Melbourne radar (KMLB), 89 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421876.